Kansas, 2021

Hail and Damaging Winds in Kansas, August 12, 2021

August 12, 2021 · NWS ICT · 12 events in 4 counties and zones

Strong winds again pummeled portions of north central KS on the 12th. Wind gusts up to 75 mph were recorded along with several power poles being blown down.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

Strong winds again pummeled portions of north central KS on the 12th. Wind gusts up to 75 mph were recorded along with several power poles being blown down.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Aug 12, 1:43 PM CST, 2 hours 8 minutes earlier.

Area forecast discussion, Aug 12, 1:43 PM CST, 2 hours 8 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
243 PM CDT Thu Aug 12 2021

.SHORT TERM...(This evening through Sunday night)
Issued at 237 PM CDT Thu Aug 12 2021

Storms have already developed over northeast and western Kansas
along the surface frontal boundary. Additional storms are expected
to develop this afternoon and tonight(mainly over central Kansas).
Wind shear is rather weak today however good instability combined
with inverted-V vertical thermal profile supports mainly damaging
wind potential with high DCAPE. There is some hail potential
especially if a storm can limit mergering with other storms. If the
storm coverage increases a modest cold pool would develop causing
storms to spread southward tonight. Storm redevelopment areas for
Friday/Saturday will be predicated on convective evolution each
day and resultant effects for surface boundary placement. Heading
into Saturday the effective boundary could move further south
into Oklahoma, thus limiting storm chances further north.

.LONG TERM...(Monday through Thursday)
Issued at 237 PM CDT Thu Aug 12 2021

GFS/ECMWF models show a upper level wave dropping southeast across
the region for Monday/Tuesday with a decent precipitation signal.
Daytime highs look to be little bit cooler than normal this period.
Meanwhile models show a more pronounced upper trough moving eastward
from the Rockies across the northern plains for Wednesday into
Thursday. If this signal is maintained it would push a cold front
southward into Kansas which could bring more storm chances to the
area for middle of next week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1203 PM CDT Thu Aug 12 2021

VFR conditions are expected for most of the area over the next 24
hrs. However, should sites experience -TSRA, then expect brief
reductions to flight categories. A weak boundary continues to lay
across northern Kansas at this hour and storms have developed near
and along this boundary across portions of northeast KS. Expect
storms to develop first near this boundary/I-70 corridor as soon
as early afternoon. Storms will be scattered to start but may grow
more upscale by this evening and overnight. There continues to be
a least a couple hiRes models that push the complex of storms
into southern Kansas overnight, but confidence was not high enough
yet to introduce VCTS at KICT or KCNU.

The boundary is expected to linger across the area through
tomorrow. Models continue to have a hard time on expected wind
direction/location of the weak frontal zone, would expect at least
some adjustments to wind direction with the next issuance.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    71  90  68  87 /  40  30  40  50
Hutchinson      69  88  66  87 /  40  30  40  40
Newton          70  88  66  85 /  40  30  40  40
ElDorado        71  89  68  86 /  40  30  40  40
Winfield-KWLD   72  92  68  88 /  30  40  40  50
Russell         67  86  65  86 /  60  30  40  40
Great Bend      67  86  65  83 /  50  30  40  40
Salina          69  86  66  85 /  60  30  40  30
McPherson       68  87  65  84 /  50  30  40  40
Coffeyville     73  92  70  88 /  30  40  40  40
Chanute         73  89  70  86 /  50  40  40  30
Iola            72  89  69  85 /  50  40  30  30
Parsons-KPPF    73  91  69  87 /  40  40  40  40

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 8 PM CDT this evening for KSZ070>072-094>096-
098>100.

&&

SHORT TERM...CDJ
LONG TERM...CDJ
AVIATION...KMB
Hazardous weather outlook, Aug 12, 3:49 PM CST, 2 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
449 PM CDT Thu Aug 12 2021

KSZ032-033-047>053-067>072-082-083-091>096-098>100-132200-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
449 PM CDT Thu Aug 12 2021

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

Heat indices of 102 to 107 degrees are likely across southeast
Kansas and parts of central and south central Kansas through the
early evening hours. Please see the latest Heat Advisory for
additional details.

Scattered thunderstorms will affect mainly central Kansas into the
early evening hours. This activity will spread slowly southward
tonight. The strongest thunderstorms could produce quarter size
hail, wind gusts up to 65 mph, and locally heavy rainfall with some
minor flooding possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

A continued risk of scattered thunderstorms is possible for Friday through
the weekend. The strongest thunderstorms could produce dime size
hail and wind gusts up to 60 mph. Intense rainfall rates and minor
flooding may occur as well. More storms will be possible next week
across the region, please stay tuned for updates on where the
greatest risk area will be each day.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

&&

For a graphical version of this information, see our webpage at:
https://weather.gov/crh/ghwo?sid=ict

In the hours before

Special weather statement, Aug 12, 3:40 PM CST, 11 minutes before
Special Weather Statement
National Weather Service Wichita KS
440 PM CDT Thu Aug 12 2021

KSZ032-122215-
Russell KS-
440 PM CDT Thu Aug 12 2021

...A strong thunderstorm will impact portions of northwestern Russell
County through 515 PM CDT...

At 440 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles southeast of Natoma, or 14 miles north of Russell, moving east
at 5 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Paradise.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3913 9904 3913 9881 3900 9881 3900 9904
TIME...MOT...LOC 2140Z 277DEG 6KT 3909 9890

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
Special weather statement, Aug 12, 3:45 PM CST, 6 minutes before
Special Weather Statement
National Weather Service Wichita KS
445 PM CDT Thu Aug 12 2021

KSZ033-122200-
Lincoln KS-
445 PM CDT Thu Aug 12 2021

...A strong thunderstorm will impact portions of east central Lincoln
County through 500 PM CDT...

At 445 PM CDT, Doppler radar was tracking a strong thunderstorm over
Tescott, or 12 miles east of Lincoln, moving east at 15 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Beverly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3896 9793 3896 9808 3906 9808 3908 9793
TIME...MOT...LOC 2145Z 280DEG 12KT 3901 9792

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

The radar

The Grand Island radar (KUEX), 149 km away, was scanning. The volume nearest the first event began at 21:50 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind, 5 hail. Local standard time, as filed.

Thunderstorm Wind, Lincoln

When
August 12, 3:51 PM CST to 3:56 PM CST
Where
Lincoln County, 4.24 mi SW of Lincoln
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.990, -98.210

A power pole was snapped.

Thunderstorm Wind, Lincoln

When
August 12, 3:56 PM CST to 4:01 PM CST
Where
Lincoln County, 0.69 mi N of Lincoln
Measured
65 kt (75 mph) estimated gust
Injuries
0 direct, 1 indirect
Reported by
Emergency Manager
Coordinates
39.040, -98.150

A UPS truck was blown over near highway 14 east of Lincoln. The driver was extracted and reported to be injured. They were transported via ambulance.

Thunderstorm Wind, Lincoln

When
August 12, 3:57 PM CST to 4:02 PM CST
Where
Lincoln County, 0.87 mi SW of Sylvan Grove
Measured
65 kt (75 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.010, -98.390

This was an estimated gust.

Hail, Lincoln

When
August 12, 4:00 PM CST to 4:01 PM CST
Where
Lincoln County, 0.87 mi SW of Sylvan Grove
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
39.010, -98.390

Hail, Lincoln

When
August 12, 4:15 PM CST to 4:16 PM CST
Where
Lincoln County, 7 mi WNW of Ash Grove
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
39.210, -98.470

Thunderstorm Wind, Lincoln

When
August 12, 4:40 PM CST to 4:45 PM CST
Where
Lincoln County, 3.82 mi W of Sylvan Grove
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.010, -98.450

A tree was blown down 3 miles west of Sylvan Grove.

Hail, Lincoln

When
August 12, 4:41 PM CST to 4:42 PM CST
Where
Lincoln County, 4.24 mi SW of Ash Grove
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
39.130, -98.410

Thunderstorm Wind, Lincoln

When
August 12, 4:41 PM CST to 4:46 PM CST
Where
Lincoln County, 4.24 mi SW of Ash Grove
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.130, -98.410

This was an estimated gust.

Thunderstorm Wind, Russell

When
August 12, 4:59 PM CST to 5:04 PM CST
Where
Russell County, 0.87 mi NE of Lucas
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
39.060, -98.540

Report via Facebook.

Thunderstorm Wind, Lincoln

When
August 12, 5:12 PM CST to 5:17 PM CST
Where
Lincoln County, 4.88 mi W of Sylvan Grove
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.010, -98.470

A power pole was reported down.

Hail, Reno

When
August 12, 8:45 PM CST to 8:46 PM CST
Where
Reno County, 1.77 mi WNW of Hutchinson
Measured
0.75 in hail
Reported by
Public
Coordinates
38.080, -97.950

Report from mPing.

Hail, Rice

When
August 12, 9:26 PM CST to 9:27 PM CST
Where
Rice County, 0.54 mi W of Sterling
Measured
0.75 in hail
Reported by
Public
Coordinates
38.220, -98.210

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2021Every state in 2021This day in weather historyWarnings in Kansas, August 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 980928, 980930, 980931, 980932, 980933, 980935, 980936, 980938, 980939, 980941, 980943, 980944.